Nowadays, there are so many different types of painkillers. Different levels of strength for different levels of pain, from minor, mild and severe. Some are prescribed and taken as directed, and some are taken illegally, but no matter how you get them, they all can cause tolerance and dependence and maybe even an addiction.
Tramadol, although weaker, is a synthetic opioid just like fentanyl. It comes in an immediate release form or an extended-release form. It has been thought by doctors to be a safer alternative to the stronger painkillers, but research shows, too, can become depended on and cause addiction, taken as prescribed or not.
According to the Substance Abuse and Mental Health Services Administration (SAMHSA), prescriptions for tramadol increased 88 percent from 23.3 million in 2008 to 43.8 million in 2013. The estimated number of tramadol-related ED visits involving misuse or abuse increased about 250 percent from 6,255 visits in 2005 to 21,649 in 2011. And this statistic has steadily increased considering the opiate crisis we are in these days.
You Can Have Withdrawal with Tramadol
Tramadol, like other opioids such as oxycodone and hydrocodone, can cause withdrawal symptoms if your body is chemically dependent on the drug and you suddenly stop taking it. But unlike the stronger opioids, which activate the opioid receptors for a feel-good “high,” it also blocks serotonin, like an antidepressant. So not only are you going to experience opioid withdrawal symptoms, you will experience additional withdrawals related to an antidepressant, traditional opioid withdrawal, and atypical opioid withdrawal syndrome.
Although withdrawal may not be as intense as your stronger opioids, it is advised that you taper off the drug instead of going “cold turkey,” considering the atypical symptoms can be more uncomfortable than the traditional symptoms.
Traditional Opioid Withdrawal Symptoms include:
- Gastrointestinal pain
- Muscle aches
- Body pains
Atypical Opioid Withdrawal Syndrome Symptoms include:
- Intense paranoia
- High anxiety and panic attacks
- Confusion and disorientation
- numbness and tingling in the extremities
Withdrawal varies, of course, with everyone. There are many factors such as health, age, genetics, mental health, other drug use and history with substance abuse. So, an exact withdrawal symptom timeline for Tramadol, really doesn’t exist, but for a typical healthy adult, it usually starts one to two days after the last dose, peaks after day three, and finishes one to two weeks.
Tramadol is also metabolized by the liver, so those with liver problems may experience having withdrawal symptoms for a longer period of time.
Even though Tramadol is a weaker painkiller, you definitely can overdose from it. Most Tramadol overdose cases are caused by the mixing of other drugs and alcohol. When you mix Tramadol with certain kinds of drugs, such as alcohol, your breathing and heart rate problems may become life-threatening. Also, you are at risk if you mix Tramadol with antidepressants. This can increase your chance of seizures.
The only way to take Tramadol safely is by your doctor’s prescribed directions. If you feel you have become dependent on the drug, let your doctor know so he can taper you off correctly, so you have little to no withdrawal symptoms.
Allure Detox is Here to Help You
If you or a loved one may be dependent or addicted to Tramadol, we at Allure Detox can help get you back on track. When it comes to Allure Detox, we provide much more than the bare minimum. Of course, we help clients stop using safely – that’s just a given. Almost as important as that, though, is that we offer clients the foundation for a lifetime of relief and recovery.
That’s the Allure Detox promise: that patients leave our care with more than good health at their disposal. Our focus is on minimizing your withdrawal symptoms to a comfortable level while beginning the comprehensive treatment process that will keep you sober.